Alert archive / Arizona / High Wind Warnings in 2009

High Wind Warning 9, NWS Flagstaff, AZ

December 7, 20094 counties in Arizona

NWS Flagstaff, AZ issued this high wind warning at Dec 7, 2009, 11:14 PM MST for 4 counties in Arizona. It was in force for 6 hr. 11 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 7, 2009, 11:14 PM MST (06:14 UTC)
Expired
Dec 8, 2009, 5:00 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 11:31 PM MSTNON-TSTM WND GST 695 Se Crown King, AZHORSETHIEF BASIN AZ ALERT OBS SITE REPORTED WIND GUST TO 69 MPH.
Dec 7, 11:50 PM MSTNON-TSTM WND GST 60Chino Valley, AZSCREEN DOOR TORN FROM HOUSE.
Dec 7, 11:51 PM MSTHEAVY SNOW 262 Sw Flagstaff, AZUNIVERSITY HEIGHTS NEIGHBORHOOD MEASURED APPROXIMATELY 20 INCHES OF SNOW OVER PAST 12 HOURS.
Dec 8, 12:05 AM MSTNON-TSTM WND GST 662 Sse Camp Verde, AZVERDE RAWS
Dec 8, 12:16 AM MSTNON-TSTM WND GST 7015 E Prescott, AZOBS SITE ON MINGUS MOUNTAIN REPORTING WIND GUSTS OF 70 MPH.
Dec 8, 12:19 AM MSTNON-TSTM WND GST 69Two Guns, AZ
Dec 8, 12:50 AM MSTNON-TSTM WND GST 607 Ne Heber-Overgaard, AZ
Dec 8, 12:53 AM MSTNON-TSTM WND GST 7710 E Crown King, AZSUNSET POINT OBS SITE MEASURED 77 MPH WIND GUST.
Dec 8, 1:15 AM MSTNON-TSTM WND GST 703 Ese Heber-Overgaard, AZLOCATION MOGOLLON AIRPARK
Dec 8, 1:20 AM MSTNON-TSTM WND GST 69Winslow, AZWINSLOW AZ ASOS MEASURED WIND GUST TO 69 MPH.
Dec 8, 1:33 AM MSTHEAVY RAIN 2.2Sedona, AZSPOTTER REPORTED 2.20 INCHES OF RAIN OVER A 20 HOUR PERIOD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2009-12-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2009-12-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 296 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
296 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KFGZ 080614
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1114 PM MST MON DEC 7 2009

AZZ005-080715-
/O.CAN.KFGZ.WI.Y.0027.000000T0000Z-091208T1900Z/
MARBLE AND GLEN CANYONS-
INCLUDING THE CITIES OF...PAGE...LEES FERRY
1114 PM MST MON DEC 7 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS CANCELLED THE WIND
ADVISORY. 

STRONG WINDS ARE NO LONGER EXPECTED OVERNIGHT. 

$$

AZZ037-081000-
/O.NEW.KFGZ.HW.W.0009.091208T0614Z-091208T1000Z/
YAVAPAI COUNTY VALLEYS AND BASINS-
INCLUDING THE CITIES OF...COTTONWOOD...CAMP VERDE...
CORDES JUNCTION...BAGDAD
1114 PM MST MON DEC 7 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 AM MST TUESDAY...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 AM MST TUESDAY. 

DAMAGING SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 55 TO 75
MPH WILL CONTINUE THROUGH AROUND 300 AM MST. WINDS SHOULD DECREASE
TO 20 TO 30 MPH AFTER 300 AM MST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING...WITH SUSTAINED WIND SPEEDS GREATER THAN 40 MPH OR
GUSTS GREATER THAN 58 MPH. WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE. CONTINUE TO MONITOR THE LATEST FORECASTS. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ012>014-081415-
/O.CON.KFGZ.WI.Y.0027.000000T0000Z-091208T1900Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE
1114 PM MST MON DEC 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TUESDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TUESDAY. 

SOUTHWEST WINDS WILL INCREASE AND PEAK THROUGH 200 TO 400 AM MST.
SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS AROUND 55 MPH CAN BE
EXPECTED THROUGH TUESDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
ADDITIONAL WEATHER INFORMATION IS ON THE WEB AT
WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
000 
WWUS75 KFGZ 080927
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
227 AM MST TUE DEC 8 2009

AZZ012>014-081200-
/O.UPG.KFGZ.WI.Y.0027.000000T0000Z-091208T1900Z/
/O.EXB.KFGZ.HW.W.0009.000000T0000Z-091208T1200Z/
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
INCLUDING THE CITIES OF...WUPATKI N.M....TUBA CITY...WINSLOW...
HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE
227 AM MST TUE DEC 8 2009

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

DAMAGING SOUTHWEST WINDS CAN BE EXPECTED THROUGH 500 AM MST WITH
SUSTAINED WINDS OF 30 TO 45 MPH AND GUSTS UP TO 70 MPH. WINDS WILL
BEGIN TO DECREASE AFTER 500 AM MST...AND BECOME 20 TO 30 MPH WITH
GUSTS UP TO 40 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING...WITH SUSTAINED WIND SPEEDS GREATER THAN 40 MPH OR
GUSTS GREATER THAN 58 MPH. WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE. CONTINUE TO MONITOR THE LATEST FORECASTS. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ037-081030-
/O.CON.KFGZ.HW.W.0009.000000T0000Z-091208T1000Z/
YAVAPAI COUNTY VALLEYS AND BASINS-
INCLUDING THE CITIES OF...COTTONWOOD...CAMP VERDE...
CORDES JUNCTION...BAGDAD
227 AM MST TUE DEC 8 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST EARLY THIS
MORNING...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MST EARLY THIS
MORNING. 

DAMAGING SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 55 TO
75 MPH WILL CONTINUE THROUGH AROUND 300 AM MST. WINDS SHOULD
DECREASE TO 20 TO 30 MPH AFTER 300 AM MST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING...WITH SUSTAINED WIND SPEEDS GREATER THAN 40 MPH OR
GUSTS GREATER THAN 58 MPH. WINDS THIS STRONG CAN CAUSE PROPERTY
DAMAGE. CONTINUE TO MONITOR THE LATEST FORECASTS. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Dec 7, 2:30 PM MST, 8 hours 44 minutes earlier.

Area forecast discussion, Dec 7, 2:30 PM MST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST MON DEC 7 2009

.SYNOPSIS...A MAJOR WINTER STORM WILL CONTINUE TO AFFECT NORTHERN
ARIZONA THROUGH TUESDAY MORNING. SNOW LEVELS WILL RANGE FROM 5000 TO
6000 FEET...WITH HEAVY SNOW ACCUMULATIONS ABOVE 6000 FEET...
ESPECIALLY ALONG THE MOGOLLON RIM AND WHITE MOUNTAINS. AT LOWER
ELEVATIONS SOUTH OF THE RIM...EXPECT PERIODS OF MODERATE TO HEAVY
RAIN. WEATHER CONDITIONS SHOULD IMPROVE FROM NORTHWEST TO SOUTHEAST
TUESDAY AFTERNOON...WITH FAIR WEATHER THROUGH THURSDAY. UNSETTLED
WEATHER SHOULD RETURN FOR THE END OF THE WEEK.

&&

.DISCUSSION...RADAR INDICATES WIDESPREAD SNOW AND RAIN OVER MUCH OF
WESTERN AZ AND SPREADING EASTWARD. ACCUMULATING SNOW OF 2 TO 6 INCHES
HAS ALREADY BEEN REPORTED IN MANY LOCATIONS. AUTOMATED SITES INDICATE
RAINFALL TOTALS OF 1/4 TO 3/4 HAVE ALREADY FALLEN IN YAVAPAI AND GILA
COUNTIES. AND WEVE ONLY JUST BEGUN.

THE HEAVIEST PCPN IS STILL EXPECTED TO BEGIN LATE THIS AFTERNOON
THROUGH THE OVERNIGHT PERIOD. SOME MINOR CHANGES HAVE BEEN MADE TO
THE FORECAST WITH INCREASED POPS ACROSS THE CWA. HAVE MAINTAINED
GENERALLY SIMILAR QPF AMOUNTS OVER THE MOUNTAINS BUT HAVE INCREASED
QPF OVER THE LOWER ELEVATIONS. WITH SIGNIFICANT RAIN EXPECTED THIS
AFTERNOON AND OVERNIGHT THERE IS THE POSSIBILITY OF FLOODING IN
YAVAPAI AND NRN GILA COUNTIES.

STILL EXPECTING 1-2 FEET OF SNOW WITH LOCALLY HIGHER AMOUNTS OF UP TO
3 FEET POSSIBLE. THE LARGEST ACCUMULATING SNOWFALL AMOUNTS ARE
EXPECTED TO FALL ON THE WINDWARD SLOPES (I.E., THE SOUTH AND
SOUTHWEST FACING SLOPES) OF THE MOGOLLON RIM...TONTO PLATEAU...AND
WHITE MTNS. LESSER AMOUNTS CAN BE EXPECTED ON THE LEEWARD OR
NORTHEAST FACING SLOPES AND OTHER HIGHER ELEVATION LOCALES.

CURRENT FCSTS AND OBSERVATIONS SHOW THE PRESSURE FALL CENTER IS
COMING IN A LITTLE FARTHER SOUTH THAN INDICATED IN PREVIOUS FCSTS.
THE MAIN IMPACT OF THIS CHANGE WILL BE LESS WIND IN THE LITTLE
COLORADO RIVER VALLEY AND MORE WIND ACROSS YAVAPAI AND GILA COUNTIES.
DO NOT THINK THAT A WIND ADVISORY WILL REQUIRED IN THESE LOCATIONS...
BUT MAY HAVE TO ASSESS THE NEED FOR THE CURRENT WIND ADVISORY IN THE
LCR.

&&

.AVIATION...FOR THE 00Z PACKAGE...A STRONG WINTER STORM WILL MOVE
ACROSS NRN AZ THROUGH 18Z TUES. WIDESPREAD RAIN AND SNOW WILL
CONTINUE...WITH SNOW LEVELS 5000-6000 FEET. TIL 15Z TUE...SFC WINDS
SW 15-35KT GUSTS TO 50KT. THERE WILL BE NEARLY COMPLETE MVFR
CONDITIONS WITH WIDESPREAD IFR THROUGH 10Z-12Z TUE DUE TO +SN / +RA.
THE COLD FRONT SHOULD MOVE INTO WRN AZ AROUND 06Z TUES...WITH
PRECIPITATION WINDING DOWN FIRST AT KPRC AFT 06Z TUE. PRECIPITATION
SHOULD END FROM WEST TO EAST DURING THE DAY...BUT STRATUS AND LCL
MVFR CIGS WILL PERSIST. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY
AZZ015-016...

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON MST TUESDAY FOR
AREAS ABOVE 5000 AZZ004-006>011-018-038...

..WINTER STORM WARNING REMAINS IN EFFECT FROM 5 PM MONDAY TO NOON MST
TUESDAY AZZ017...

...WINTER WEATHER ADVISORY REMAINS UNTIL EFFECT TUESDAY MORNING FOR
AREAS  ABOVE 5000 FEET AZZ005-012>14...

...WIND ADVISORY REMAINS IN EFFECT THROUGH MID DAY TUESDAY
AZZ005-012>14.

&&

PUBLIC..................DB
AVIATION/FIRE WEATHER...41

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Dec 7, 10:30 AM MST, 12 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1030 AM MST MON DEC 7 2009

AZZ004>018-037>040-080600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1030 AM MST MON DEC 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A MAJOR WINTER STORM WILL AFFECT NORTHERN AND CENTRAL ARIZONA
THROUGH TUESDAY MORNING. A BLIZZARD WARNING IS IN EFFECT FOR THE
WESTERN AND EASTERN MOGOLLON RIM AND WINTER STORM WARNINGS ARE IN
EFFECT FOR THE REMAINDER OF ELEVATIONS ABOVE 5000 FEET. A SNOW
ADVISORY IS IN EFFECT EARLY TUESDAY MORNING FOR THE LITTLE COLORADO
RIVER VALLEY AND PAGE AREAS. PLEASE REFER TO THE WINTER STORM
WARNING PRODUCT (PHXWSWFGZ) FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FAIR AND DRY WEATHER IS EXPECTED LATE TUESDAY THROUGH EARLY
THURSDAY MORNING.

ADDITIONAL RAIN AND HIGH ELEVATION SNOW IS POSSIBLE THURSDAY AND
FRIDAY AND AGAIN LATE IN THE WEEKEND AS PACIFIC MOISTURE COMBINES
WITH A SERIES OF WEATHER DISTURBANCES.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION. ADDITIONAL INFORMATION IS AVAILABLE
FROM THE NATIONAL WEATHER SERVICE IN FLAGSTAFF ON THE INTERNET
AT WEATHER.GOV/FLAGSTAFF.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 11:50 PM MSTSevere Thunderstorm WarningFGZGila25 min
Dec 8, 12:15 AM MSTSevere Thunderstorm WarningFGZGila30 min

Nearby

High Wind Warnings in Arizona, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.